Hail, Vernon
- When
- February 11, 2:10 PM CST
- Where
- Vernon County, 0.91 mi SW of Neame
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.970, -93.290
A warm front lifted north across the region early during the 11th ahead of an approaching low pressure system. Scattered thunderstorms develop along the warm front with some becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A warm front lifted north across the region early during the 11th ahead of an approaching low pressure system. Scattered thunderstorms develop along the warm front with some becoming severe. Another round of thunderstorm occurred as the low pressure system and associated cold front moved through late on the 11th into the 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 11, 12:31 PM CST, 1 hour 39 minutes earlier.
Area Forecast Discussion
National Weather Service Lake Charles LA
1231 PM CST Sun Feb 11 2024
...New UPDATE...
.UPDATE...
Issued at 1229 PM CST Sun Feb 11 2024
A new tornado watch has been issued across western and central LA
(Tornado Watch #20). This one is in effect until 7 pm. The
previous watch (#18) remains in effect for our SE TX counties
north of I-10.
24
&&
.UPDATE...
Issued at 1107 AM CST Sun Feb 11 2024
Made a quick update to hourly grids to align with recent obs and
expected trends today. Inserted mention for severe storms in
weather grids for areas north of the Highway 190 corridor given
the recent upgrade to Enhanced per SPC's Day 1 outlook. A couple
of severe storms are currently near our far NW zones (mainly Tyler
Co), and these have had a history of producing large hail and
funnel clouds.
24
&&
.SHORT TERM...
(Today through Tuesday night)
Issued at 226 AM CST Sun Feb 11 2024
A warm front roughly bisects the area this morning with showers
and storms along the boundary. This front stretches back to a low
that is over the western fringe of the Texas Hill Country.
Locally, a warm and moist air mass is riding over the cooler near
shore waters with sea fog developing and moving inland. North of
the boundary temps are around 10 degrees cooler. Storms along the
boundary have occasionally produced a few lightning strikes with
the low instability and lack of good upper support. Aloft an upper
low is over NM with a line of strong storms ahead of the
disturbance in central and North Texas.
This morning the weak warm front will continue to slowly lift
north. Showers and storms are expected to continue along the
boundary as this occurs. South of the front, patchy drizzle and
light showers will occur along with sea fog at the coast. While
organized severe weather is not anticipated this morning an
isolated strong storm can not be ruled out along the warm front.
By the middle of the day the front will lift north of the area as
the aforementioned Hill Country surface low draws closer. Diurnal
heating will allow for extra instability which may allow a few
more showers south of the boundary. During the afternoon the
surface low will move across East Texas and into Central
Louisiana. The associated cold front will swing through the region
late afternoon and early evening. A few strong to perhaps severe
storms may occur as a broken line moves through.
Rain chances decrease early in the evening as a cooler and drier
air mass filters in for Lundi Gras. Windy conditions can be
expected Monday and a wind adv will likely be needed.
Winds will decrease into Mardi Gras as high pressure settles in.
05
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 226 AM CST Sun Feb 11 2024
Forecast for the long range period continues to look generally
benign until the end of the week and into weekend. Underneath a
flat, westerly flow aloft, high pressure at the surface will be
shifting off to the east by WED. Return southerly flow will result
in a little more in the way of cloud cover, along with warmer
temperatures as highs climb into the mid/upper 60s. This WAA regime
will continue into THU, with highs forecast to reach the lower 70s.
Flow aloft transitions to a more SW direction heading into THU night
with the approach of an upstream upper trof. While there continue
to be some differences to contend with, general consensus among
global models and their respective ensembles is for a SFC low to
develop over Deep South TX by FRI morning, with subsequent ENE
movement near/just offshore the TX/LA coasts FRI into SAT. This will
yield widespread rains across the area, beginning as early as late
THU night and persisting into SAT. Pending the eventual track of the
SFC low and location of greatest forcing for ascent, some locally
heavy rains are possible given PWATs progged to exceed the 90th
percentile. The arrival of drier air and waning lift as the upper
trof axis traverses the area will result in rains ending SAT night.
13
&&
.AVIATION...
(18Z TAFS)
Issued at 1107 AM CST Sun Feb 11 2024
IFR to MVFR cigs should improve some through the afternoon.
Convection will continue to develop and move east, with the best
potential at the AEX terminal. Southerly winds will shift westerly
with the passage of a cold front this evening with IFR stratus
anticipated behind the boundary. Cigs should improve toward the
end of the TAF period.
24
&&
.MARINE...
Issued at 226 AM CST Sun Feb 11 2024
Warm and moist southerly winds will continue today. This will
contribute to the formation of fog over the coastal waters, with
localized to areas of dense fog possible. Periods of dense fog
will persist until passage of a cold front this evening into
early Monday. Behind the front, strong offshore flow will develop,
with Small Craft Advisory conditions expected. Winds will begin
to relax by Tuesday as high pressure settles overhead. Winds will
become more easterly by midweek as the surface high moves east.
24/05
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 44 55 33 61 / 80 10 0 0
LCH 45 57 38 61 / 40 0 0 0
LFT 51 60 39 62 / 50 10 0 0
BPT 44 61 39 64 / 10 0 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from midnight tonight to midnight CST
Monday night for GMZ430-432-435-436-450-452-455-470-472-475.
&&
SHORT TERM...24
LONG TERM....13
AVIATION...24Special Weather Statement
National Weather Service Lake Charles LA
1207 PM CST Sun Feb 11 2024
TXZ180-259-111830-
Northern Jasper TX-Tyler TX-
1207 PM CST Sun Feb 11 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TYLER AND
NORTHWESTERN JASPER COUNTIES THROUGH 1230 PM CST...
At 1206 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Ebenezer, moving northeast at 60 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vegetation and outdoor objects is possible.
Locations impacted include...
Woodville, Colmesneil, Chester, Rockland, Ebenezer, and Sam Rayburn
Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 PM CST for southeastern
Texas.
&&
LAT...LON 3106 9456 3105 9449 3103 9447 3111 9407
3102 9400 3068 9458 3101 9465
TIME...MOT...LOC 1806Z 232DEG 51KT 3114 9427
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Stigger/87Special Weather Statement
National Weather Service Lake Charles LA
124 PM CST Sun Feb 11 2024
LAZ027-TXZ260-112000-
Vernon LA-Northern Newton TX-
124 PM CST Sun Feb 11 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH IN
WEST CENTRAL LOUISIANA AND NORTHERN NEWTON COUNTIES THROUGH 200 PM
CST...
At 124 PM CST, Doppler radar was tracking a strong thunderstorm over
Burkeville, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, Jamestown, Burr Ferry,
Mayflower, Stringtown, Evans, and Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 300 PM CST for southeastern
Texas. A Tornado Watch also remains in effect until 700 PM CST for
west central Louisiana.
&&
LAT...LON 3115 9338 3071 9367 3086 9387 3117 9370
3118 9360 3117 9358 3119 9355 3120 9354
TIME...MOT...LOC 1924Z 209DEG 36KT 3097 9370
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Stigger/87Preliminary Local Storm Report
National Weather Service Lake Charles LA
139 PM CST Sun Feb 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM Hail Warren 30.61N 94.40W
02/11/2024 E1.00 inch Tyler TX Emergency Mngr
Picture on Slack.
&&
NRSThe national radar mosaic for the moment the first event began.
7 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail to one inch in diameter reported through social media.
Hail up to the size of quarters reported through social media.
Hail reported through social media.
Tree downed in Pineville from a thunderstorm.
Numerous roads were flooded in the Deville area.
The emergency management director of Saint Mary Parish reported hail of 1.5 inch in diameter.
Power outages were reported across the community of Lydia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2024Every state in 2024This day in weather historyWarnings in Louisiana, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1162265, 1162266, 1162268, 1162269, 1162270, 1162273, 1162281, 1162271, 1162272, 1162262.